en
Scientific article
English

Heparin-induced non-necrotizing skin lesions: rarely associated with heparin-induced thrombocytopenia

Published inJournal of thrombosis and haemostasis, vol. 8, no. 7, p. 1486-1491
Publication date2010
Abstract

SUMMARY BACKGROUND: Recently, there has been an increasing number of reports regarding adverse skin reactions to subcutaneous heparin administration. Case series have implied that heparin-induced skin lesions are predominantly associated with life-threatening heparin-induced thrombocytopenia (HIT) in at least 22% of patients. Skin lesions, therefore, have been included in clinical scores for HIT. OBJECTIVES: To determine the association of heparin-induced skin lesions with HIT. This would have a pivotal impact on further anticoagulatory management in patients with heparin-induced skin lesions. PATIENTS/METHODS: In our observational cohort study, 87 consecutive patients with heparin-induced skin lesions (85 occurring during low-molecular-weight heparin administration) were evaluated using a standardized internal protocol, including HIT diagnostics (heparin-platelet factor 4-ELISA, heparin-induced platelet activation assay), platelet count monitoring, clinical/sonographical screening for thrombosis, skin allergy testing and, if necessary, histology. Results: None of the observed heparin-induced skin lesions was due to HIT; all lesions were caused by delayed-type IV-hypersensitivity reactions (DTH) instead. Even the cutaneous reaction in one patient with concomitant HIT could be classified histologically as DTH reaction, amounting to an association of heparin-induced skin lesions and HIT in 1.2% (1/87; 95% confidence interval, 0.00-0.06). CONCLUSION: Heparin-induced skin lesions associated with use of low-molecular-weight heparins do not seem to be strongly associated with a systemic immunologic reaction in terms of HIT and might rather be due to DTH reactions than due to microvascular thrombosis. Hence, we propose refining existing pretest probability scores for HIT, unless underlying causes have been clarified.

Keywords
  • Adolescent
  • Adult
  • Cohort Studies
  • Diagnosis, Computer-Assisted/methods
  • Diagnosis, Differential
  • Female
  • Heparin/*adverse effects
  • Humans
  • Hypersensitivity, Delayed/chemically induced/*diagnosis
  • Male
  • Middle Aged
  • Observation
  • Skin Diseases/*chemically induced/*diagnosis/pathology
  • Thrombocytopenia/*chemically induced/diagnosis
  • Young Adult
Affiliation Not a UNIGE publication
Citation (ISO format)
SCHINDEWOLF, Marc et al. Heparin-induced non-necrotizing skin lesions: rarely associated with heparin-induced thrombocytopenia. In: Journal of thrombosis and haemostasis, 2010, vol. 8, n° 7, p. 1486–1491. doi: 10.1111/j.1538-7836.2010.03795.x
Main files (1)
Article
accessLevelRestricted
Identifiers
ISSN of the journal1538-7836
530views
0downloads

Technical informations

Creation09/20/2013 4:48:42 PM
First validation09/20/2013 4:48:42 PM
Update time03/14/2023 8:25:48 PM
Status update03/14/2023 8:25:47 PM
Last indexation02/12/2024 8:33:07 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack